What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 24, 1:58 PM MST, 3 hours 25 minutes earlier.
Area forecast discussion, May 24, 1:58 PM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
258 PM MDT Sun May 24 2020
.SHORT TERM...(This evening through Monday)
Issued at 255 PM MDT Sun May 24 2020
Upper trough swinging through Colorado this afternoon, with fairly
widespread -shra/tsra over the central/ern mountains and I-25
corridor as of 2130z. Still a severe threat for the next few hrs
along the NM border and east of I-25, where narrow axis of stronger
(CAPE nr 1000 J/KG) has developed and low level wind shear looks
sufficient for at least moderate/brief storm rotation. San Luis
Valley and swrn mts unfortunately missing most activity, as best
upper forcing remains slightly too far north, and will continue the
Red Flag for the Valley into the evening. Most stronger convection
congeals into some sort of MCS this evening, with activity slowly
pushing into KS overnight, though at least isolated showers may
linger over much of the area into Mon morning as upper trough is
still overhead. By Monday afternoon, trough ends up near the KS
border by afternoon, with only weak upward motion across the
area. Still enough instability for at least weak convection over
mainly the mountains as mid level lapse rates remain steep, though
threat of heavy rainfall looks low. Could also see some precip
over the far sern plains where instability persists, though severe
threat will be well south of the region. Max temps cooler area-
wide as precip/clouds/caa hold readings down.
.LONG TERM...(Monday night through Sunday)
Issued at 255 PM MDT Sun May 24 2020
Monday Night and Tuesday:
Precipitation is expected to continue through the rest of Monday
evening over the mountains as the low pressure center propagates
overhead. Over the higher elevations, above 9kft,the precipitation
will be snow. There won't be much of an impact from the snow, since
the rates will be light. Subfreezing lows are anticipated over the
San Luis Valley and over the northern portions of the upper Arkansas
River Valley, but the rest of the region should remain above
freezing. The plains will be in the 40s, Teller County will be in
the low 30s, and the mountain valleys and mountains will be in the
20s and low 30s.
During Tuesday afternoon the omega blocking pattern develops over
the western United States. The omega block is a difficult pattern to
move, so the weather over southern Colorado will be very similar to
each other. First, Tuesday, it is expected to be dry over the region
and temperatures will be in the 70s over all of the lower
elevations. Teller County and Lake County will be in the 60s and the
rest of the mountains will be in the 40s.
Wedensday through Sunday:
The low pressure center off of the coast of California will push
further east, which will enable some Pacific moisture to reach the
mountains and the diurnal surface flow over the plains will push
Gulf of Mexico moisture towards the eastern plains. That pattern is
expected Wednesday through Sunday and the result will be daily
afternoon showers and thunderstorms over the mountains and over
parts of the I-25 corridor. Temperatures will gradually warm up
through the week and weekend, with temperatures making it to the 90s
on Sunday over the plains and the 80s over the mountain valleys.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 255 PM MDT Sun May 24 2020
At KCOS and KPUB, sct to nmrs -shra/-tsra until at least 02z-04z,
with periods of MVFR vis/cigs possible. Activity shifts east
overnight, with mainly VFR cigs remaining into Mon morning.
Winds will become nly at both sites this evening and overnight as a
cold front surges back south through the area. On Monday, VFR with
isolated tsra over the higher terrain west of both terminals.
At KALS, sw winds gusting 25-30 kts this afternoon will persist into
the evening, then diminish. Low risk of a -shra or weak -tsra over
the higher terrain east of the San Luis Valley, though swly steering
flow will tend to keep activity away from the terminal and won't
include a mention at this point. VFR on Monday, with isolated tsra
over the higher terrain surrounding the valley.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ224.
&&
SHORT TERM...SKELLY
LONG TERM...PETERSEN
AVIATION...SKELLY
Hazardous weather outlook, May 24, 10:41 AM MST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1141 AM MDT Sun May 24 2020
COZ058>089-093>099-251745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1141 AM MDT Sun May 24 2020
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Strong to severe thunderstorms are possible along and east of I-25
this afternoon and evening, with damaging winds over 60 mph and
large hail up to golf ball size the main threats today.
High terrain snows are expected later today and tonight.
Accumulations are expected above 9,000 feet which may pose some
hazardous travel over our eastern and central mountain passes.
Critical fire weather conditions will develop across the San Luis
Valley today. Gusty winds, low relative humidity, and dry vegetation
will lead to conditions favorable for rapid fire growth and spread.
Please avoid activities which could start wildfires.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Isolated to scattered thunderstorms will be possible over
southeast and south central Colorado Monday afternoon and evening.
Isolated to scattered thunderstorms will be possible each
afternoon and evening, mainly from about the I-25 corridor and
westward. The main storm threats will be cloud-to-ground lightning
and wind gusts up to 45 mph, although some stronger storms may
produce small hail.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria will be possible
across the eastern Colorado plains this afternoon and evening, and
will be possible late this afternoon and tonight over the higher
elevations of the central mountains, the Sangre de Cristo
mountains and Pikes Peak.
10/28
In the hours before
Special weather statement, May 24, 2:43 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
343 PM MDT Sun May 24 2020
COZ084-085-242230-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
343 PM MDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
430 PM MDT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm over
Yoder, or 30 miles east of Colorado Springs, moving east at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Truckton, Yoder and Rush.
LAT...LON 3862 10405 3869 10440 3900 10437 3905 10406
TIME...MOT...LOC 2142Z 285DEG 12KT 3881 10425
KTS
Special weather statement, May 24, 2:44 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
344 PM MDT Sun May 24 2020
COZ086-089-093-242215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
344 PM MDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO...SOUTHWESTERN
CROWLEY AND EAST CENTRAL PUEBLO COUNTIES UNTIL 415 PM MDT...
At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Boone, or 24 miles southeast of Pueblo, moving
northeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fowler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3802 10426 3812 10433 3830 10408 3807 10392
TIME...MOT...LOC 2144Z 242DEG 12KT 3810 10423
29
Special weather statement, May 24, 3:00 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
400 PM MDT Sun May 24 2020
COZ094-099-242230-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
400 PM MDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 430 PM MDT...
At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 39 miles northeast of Des Moines, moving northeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kim.
LAT...LON 3713 10349 3729 10359 3749 10323 3718 10302
TIME...MOT...LOC 2200Z 244DEG 23KT 3724 10346
29
Special weather statement, May 24, 3:37 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
437 PM MDT Sun May 24 2020
COZ089-093-242315-
Crowley County CO-La Junta Vicinity/Otero County CO-
437 PM MDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN
KIOWA AND SOUTHEASTERN CROWLEY COUNTIES UNTIL 515 PM MDT...
At 436 PM MDT, Doppler radar was tracking a strong thunderstorm near
Swink, or 9 miles west of La Junta, moving north at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
La Junta, North La Junta, Rocky Ford, Ordway, Swink, Sugar City,
Cheraw and Crowley.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3790 10385 3832 10386 3829 10350 3826 10350
3827 10340 3816 10340 3783 10357
TIME...MOT...LOC 2236Z 189DEG 26KT 3795 10371
KTSSpecial weather statement, May 24, 4:25 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
525 PM MDT Sun May 24 2020
COZ076>079-083-250015-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County Above 8500Ft CO-
525 PM MDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT AND NORTHEASTERN
CUSTER COUNTIES UNTIL 615 PM MDT...
At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Royal Gorge, or 20 miles northwest of Junkins Burn
Scar, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Royal Gorge and Canon City.
LAT...LON 3825 10530 3835 10549 3860 10537 3847 10506
TIME...MOT...LOC 2325Z 207DEG 19KT 3836 10537
RODRIGUEZ
Special weather statement, May 24, 4:35 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
535 PM MDT Sun May 24 2020
COZ099-250000-
Springfield Vicinity/Baca County CO-
535 PM MDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL
600 PM MDT...
At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Kenton, or 27 miles southwest of Springfield, moving
east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Baca
County.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3703 10306 3718 10306 3717 10274 3701 10275
TIME...MOT...LOC 2335Z 264DEG 17KT 3713 10298
29